Tamoxifen, taxanes and temperature rises

Summer used to be my season. I’d grumble my way through winter and as the weather got warmer I would shed my misery with each layer of clothing. There’s nothing like that day in September where it’s hot enough to wear a tank top and feel the warmth of the sun on your skin for the first time in months

But it’s now December and two days into a 37C heatwave, I’m exhausted. Thank god I’m on leave this week, because I wouldn’t have made it into the office.

The Boy and I set the alarm for 5.45am to walk Scoo before it got too hot and even though we were home by 7am, I was a hot, sticky, breathless mess. I barely managed to make it up the hill and for the second morning in a row I had to lie down after we got home.

I couldn’t figure out what was wrong, then The Boy asked if it was tamoxifen related and it all made sense.

Tamoxifen screws with my body temperature. Physically, I am hotter than I used to be and it’s not just during the hot flushes. This made winter a lot easier, but if we have a scorching summer I’m going to really suffer.

It’s not so much that one hot day, but when they bank up. A few weeks ago a 35C day was great, because it was surrounded by a week of 25C weather. Now though, mid December, the bricks have absorbed all that heat and held onto it, like a child hoarding its chocolates after Easter, so they’re never quite cool down. So take the forecast temperature then add a few degrees for the heat emanating out and up from old brick buildings and concrete sidewalks, plus a few more from tamoxifen, and that’s where I’m at.

My newfound sensitivity to heat is probably a combination of the tamoxifen I’m taking now and a residual side effect of taxanes.

I remember last year, towards the end of chemo when I was supposed to head out on a 30-something-degree day, I made it out the door and down the steps before I had to lean against the wall, catch my breath and go back inside. I just couldn’t do it, it was all too hot, too stifling, too much.

Another day where I discovered itchy red bumps all over my body. Even the soft cotton of my maxi dress, which I wore to protect my chemo-sensitive skin from the sun, was exacerbating the prickly heat rash.

A quick Google shows taxanes, a class of drugs given during chemo, causes heat intolerance that can last years after chemo. Great. And tamoxifen ups your core body temperature so it’s harder to regulate heat. Double great.

I’ve spent the day in my apartment, with the windows and doors closed, sitting in front of the fan in an effort to keep cool when I’m the person who usually redirects airflow so it’s not coming straight at them.

To escape the apartment and test The Boy’s theory, I took a quick walk around the block with Scoo this afternoon and my back, which was to the sun most of the time, is all hot, scratchy and angry even though I wore a T shirt so it didn’t have direct skin exposure. He’s right. Not normally something I like to say in the best of circumstances, but really wish he was wrong on this one.

I’ve always loved the epic thunderstorms we’d get after a heatwave and the sweet relief they’d bring. The temperature would soar close to the 40’s for a few days before the air cracked, decorating the sky in streaks of lightning to the tune of thunder that sounded like fireworks. Now I’m looking forward to them for a whole new reason.

Advertisements

One thought on “Tamoxifen, taxanes and temperature rises

  1. I have definitely noticed a down turn in heat problems since ending Tamoxifen, though here in Oregon today it is so bitter cold, all that heat sounds good. I hadn’t heard that Taxanes impacted heat sensitivities, certainly looking back to during treatment my heat was a bit out of control. Thanks for a great post.
    Iris

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s